Wisconsin, 2016

Damaging Winds in Wisconsin, August 4, 2016

August 4, 2016 · NWS MKX · 4 events in 1 county or zone

A couple line of thunderstorms ahead of an approaching cold front moved across southern Wisconsin during the late afternoon and evening hours. A supercell thunderstorm produced significant wind damage in the southern portion of Iowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A couple line of thunderstorms ahead of an approaching cold front moved across southern Wisconsin during the late afternoon and evening hours. A supercell thunderstorm produced significant wind damage in the southern portion of Iowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 4, 4:12 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 4, 4:12 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
512 PM CDT THU AUG 4 2016

.UPDATE...

A severe thunderstorm watch is in effect for all of southern WI
until midnight.  This bowing line of thunderstorms tracking into
Sauk County has a good chance of holding together as it continues
southeast through south central WI. It has a strong rear inflow jet.
The downdraft CAPE is high per the SPC mesoanalysis.

There is less confidence on it holding together all the way to the
lake, but there is definitely a chance as the CAPE gradient lies NW
to SE through southern WI and the bulk shear is in the 30 to 40 knot
range.

Straight line winds are the main threat for this evening. Of course,
we can't rule out a quick spin up tornado if the low level flow
aligns just right with a bowing line segment. In addition, there is
a chance for a storm or two with strong enough updrafts to produce
large hail.

The cold front that is currently over southeast MN will make its way
across southern WI this evening. Thunderstorm chances will end with
the front, and this will clear southeast WI by midnight.

&&

.PREV DISCUSSION... /Issued 335 PM CDT THU AUG 4 2016/

TONIGHT AND FRIDAY... Forecast confidence is medium.

The line of thunderstorms over NW WI this morning tracked straight
east across northern and central WI early this afternoon. The south
edge of the line clipped northern Marquette, Green Lake, Fond du
Lac, and Sheboygan counties and produced brief gusty winds and heavy
downpours, nothing severe.

The latest couple of runs from the HRRR and experimental HRRR models
are showing reasonable scenarios for storm evolution for the rest of
this evening. The thunderstorms currently near La Crosse as of 330
pm have a chance of maintaining their strength southeastward into
south central WI as they track along the CAPE gradient with
favorable bulk shear. They should arrive in south central wi between
6 and 7 pm if they hold together.

The main cold frontal boundary is still back in south central MN.
This will track east through southern WI later this evening. If no
thunderstorms make it across our area before this main front, then
there will be a chance of severe storms with the front.  If storms
hit ahead of the front, then the front should slide through without
the risk for severe.

SATURDAY THROUGH MONDAY...Forecast confidence is high.

This should be a near perfect stretch of weather as high pressure
takes charge. Highs will hover in the lower 80s with lows in the
upper 50s to lower 60s. Expect lots of sunshine with winds
generally less than 10 mph.

TUESDAY AND BEYOND...Forecast confidence is medium.

We transition out of a quiet and slightly cooler northwest flow
into a much more active looking and warmer zonal flow with plenty
of embedded short waves rolling through. We see our first wave of
pattern transition warm and moist air advection Monday night into
Tuesday that could bring us some showers and storms. There is
some indication that we could be dry on Wednesday, with chances
returning with the next mid level short wave Wednesday night into
Thursday. Given the pattern, this kind of precise timing is
difficult this far out. Highs will likely climb back into the mid
and possibly upper 80s with higher dewpoints and an uncomfortable
heat index returning.

AVIATION/00Z TAFS/...

There is a chance for thunderstorms ahead of a cold front in
southern WI this evening. Keep an eye out for updates on timing of
thunderstorms. Some storms could be severe with strong winds and
heavy rain.

MARINE...

Gusty south winds are expected through this evening. Broken lines of
thunderstorms are expected through the overnight hours as a cold
front crosses southern WI and eventually southern Lake Michigan.

Look for northwest winds late tonight and Friday in the wake of the
front. Winds and waves will remain below small craft advisory levels
through the weekend.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

UPDATE...MRC
TONIGHT/Friday AND AVIATION/MARINE...MRC
Friday NIGHT THROUGH Thursday...Davis
Hazardous weather outlook, Aug 4, 3:50 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CDT THU AUG 4 2016

WIZ046-047-051-052-056>060-062>072-052200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
450 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHERN WISCONSIN. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST
TO SOUTHEAST ACROSS THE REGION. DAMAGING WINDS IS THE PRIMARY
CONCERN. HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SOME
OF THE STORMS COULD PRODUCE LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS
A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-052200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
450 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST ACROSS SOUTHERN
WISCONSIN AND WILL EVENTUALLY REACH LAKE MICHIGAN EARLY IN THE
EVENING. DAMAGING WINDS IS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY AS A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE
UPPER MIDWEST.

WWW.WEATHER.GOV/MKX
MG

In the hours before

Special weather statement, Aug 4, 1:03 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT THU AUG 4 2016

WIZ046-047-042000-
GREEN LAKE-MARQUETTE-
203 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN LAKE AND NORTHERN
MARQUETTE COUNTIES...

AT 202 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAUTOMA...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...WESTFIELD...PRINCETON...GREEN LAKE...LAWRENCE...NESHKORO...
SPRINGFIELD CORNERS AND HARRISVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4398 8889 4393 8888 4382 8889 4384 8960
      4398 8950
TIME...MOT...LOC 1902Z 269DEG 48KT 4398 8926

JTS
Special weather statement, Aug 4, 4:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
558 PM CDT THU AUG 4 2016

WIZ062-067-042345-
LAFAYETTE-IOWA-
558 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND NORTHWESTERN
LAFAYETTE COUNTIES...

AT 558 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
FENNIMORE...OR 15 MILES NORTHEAST OF LANCASTER...MOVING SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...BELMONT...HIGHLAND...LINDEN...COBB...
REWEY...HOLLANDALE...EDMUND...BLACKHAWK LAKE REC AREA...
PLATTE MOUNDS...LONDON AND LESLIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4309 9043 4286 8985 4258 9031 4271 9043
TIME...MOT...LOC 2258Z 310DEG 31KT 4297 9045

HALBACH

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 4, 5:25 PM CST to 5:29 PM CST
Where
Iowa County, 1.65 mi WSW of Mifflan
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
42.910, -90.310

A Pole Barn and another small farm building was blown down. The structures were old and in poor condition. 34 acres of corn was partially blown over, however much of it is expected to recover. Only a 5% reduction in yield is estimated.

Thunderstorm Wind, Iowa

When
August 4, 5:26 PM CST to 5:30 PM CST
Where
Iowa County, 0.41 mi NW of Linden
Measured
87 kt (100 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
42.925, -90.275

Eleven power poles snapped on highway 39 between Linden and county B. Numerous trees and branches down in the same area.

Thunderstorm Wind, Iowa

When
August 4, 5:35 PM CST
Where
Iowa County, 0.86 mi NW of Mineral Pt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.860, -90.190

Trees and power lines down in Mineral Point.

Thunderstorm Wind, Iowa

When
August 4, 5:50 PM CST to 5:55 PM CST
Where
Iowa County, 1.32 mi NNW of Hollandale
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.886, -89.944

Trees and power lines down along highway 191 and Long Valley Road. Long Valley |Road was closed with approximately 30 trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642797, 642796, 642798, 642799.